Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 71, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 23, 2004, 7:39 PM EDT for Scotland County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2004, 7:39 PM EDT (23:39 UTC)
- Expired
- Jun 23, 2004, 8:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Scotland County, NC
The radar
The Raleigh/Durham radar (KRAX), 130 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 4:25 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
243 WUUS52 KRAH 232339 SVRRAH NCC165-240015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 739 PM EDT WED JUN 23 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SCOTLAND COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 815 PM EDT * AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER OLD HUNDRED...OR ABOUT 8 MILES NORTHWEST OF LAURINBURG...MOVING EAST AT 30 MPH. WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... LAURINBURG... LAURINBURG MAXTON AIRPORT... A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR CENTRAL NORTH CAROLINA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR CENTRAL NORTH CAROLINA. LAT...LON 3493 7963 3476 7970 3459 7921 3481 7912 $$ 04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:05 PM EDT, 4 hours 34 minutes earlier.
Area forecast discussion, Jun 23, 3:05 PM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 305 PM EDT WED JUN 23 2004 .DISCUSSION... CURRENT STORMS DEVELOPING ALONG THE WIND CONVERGENCE WITH OUT SOUTHEAST DEAD STORM WISE. WILL LIKELY REDUCE POPS IN THE SOUTHEAST TONIGHT. THIS BOUNDARY LINGERS IN THE AREA UNTIL PUSHING NORTH THURSDAY NIGHT. ANOTHER FRONT SWEEPS INTO THE AREA FRIDAY NIGHT. PREFER THE ETA ECMWF OVER THE GFS WITH FRONT AGAIN STALLING SOMEWHERE OVER THE COASTAL PLAINS SATURDAY EVENING. CONFIDENCE BEYOND SATURDAY IS LOW BUT BEST BET IS FRONT PERHAPS NOT COMPLETELY THROUGH OUR AREA UNTIL SUNDAY AFTERNOON. LITTLE CHANGE TO THE COMING WORK WEEK...BUT WILL RISK LEAVING WEDNESDAY DRY GIVEN THE CURRENT MODEL FORECASTS. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && RLH
Hazardous weather outlook, Jun 23, 5:05 AM EDT, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 505 AM EDT WED JUN 23 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-240900- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH... RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO... TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 505 AM EDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... A COLD FRONT WILL APPROACH CENTRAL NORTH CAROLINA FROM THE NORTHWEST TODAY... AS AN AREA OF LOW PRESSURE TRACKS NORTHEAST ALONG THE FRONT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN THE WARM MOIST AIR AHEAD OF THE FRONT. SOUTHEASTERLY SURFACE WINDS EAST OF THE LOWS TRACK... IN COMBINATION WITH A 30 TO 40 KNOT SOUTHWESTERLY LOW LEVEL JET AND STRONG WEST-SOUTHWEST WINDS IN THE UPPER LEVELS OF THE ATMOSPHERE... WILL PRODUCE A WIND PROFILE CONDUCIVE FOR A FEW STRONG STORMS THIS AFTERNOON THROUGH MIDNIGHT. BOW-SHAPED STORMS PRODUCING SEVERE DOWNBURST WINDS WILL BE POSSIBLE... AND AN ISOLATED TORNADO OR TWO MAY OCCUR... MOST LIKELY ALONG AND EAST OF THE SURFACE LOWS TRACK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH EVENING ACROSS CENTRAL NORTH CAROLINA. SPOTTERS ARE URGED TO MONITOR THE LATEST WEATHER CONDITIONS AND FORECASTS THROUGHOUT THE DAY. GIH
In the hours before
Local storm report, Jun 23, 5:54 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
554 PM EDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG ROANOKE RAPIDS 36.45N 77.65W
06/23/2004 HALIFAX NC LAW ENFORCEMENT
TREES DOWN IN ROANOKE RAPIDS.
&&
MWSLocal storm report, Jun 23, 6:17 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
617 PM EDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 6 SE NEW LONDON 35.38N 80.14W
06/23/2004 STANLY NC PUBLIC
BACK WALL OF HANGAR BLOWN OUT AT ALBEMARLE-STANLY
AIRPORT...MEASURED 60 MPH WIND GUST.
&&
MWSSpecial weather statement, Jun 23, 6:25 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 625 PM EDT WED JUN 23 2004 NCZ007>011-021>028-038>041-232255- ALAMANCE NC-CHATHAM NC-DAVIDSON NC-DURHAM NC-EDGECOMBE NC-FORSYTH NC- FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX NC-NASH NC-ORANGE NC- PERSON NC-RANDOLPH NC-VANCE NC-WAKE NC-WARREN NC- INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CARY... CHAPEL HILL...CREEDMOOR...DOWNTOWN RALEIGH...DURHAM...GRAHAM... GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH... LEXINGTON...LOUISBURG...NASHVILLE...OXFORD...PITTSBORO...RALEIGH... RANDLEMAN...ROANOKE RAPIDS...ROCKY MOUNT...ROXBORO...SILER CITY... TARBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 625 PM EDT WED JUN 23 2004 ...SEVERE THUNDERSTORM WATCH 512 HAS BEEN CANCELED FOR THE NORTHERN PIEDMONT AND FAR NORTHERN COASTAL PLAIN... SEVERE THUNDERSTORM WATCH 512 ISSUED EARLIER THIS AFTERNOON FOR THE NORTHERN PIEDMONT AND FAR NORTHERN COASTAL PLAIN OF CENTRAL NORTH CAROLINA HAS BEEN CANCELED. THE THREAT OF SEVERE WEATHER HAS DIMINISHED. WSS
Local storm report, Jun 23, 6:33 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
633 PM EDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 2 N WILLIAMSBORO 36.43N 78.44W
06/23/2004 VANCE NC PUBLIC
TREES DOWM ALONG RICE ROAD JUST OFF HIGHWY 39 NORTH OF
WILLIAMSBORO. WIND SPEEDS ESTIMATED AROUND 60 MPH.
&&
AWIPSUSRSpecial weather statement, Jun 23, 6:33 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 633 PM EDT WED JUN 23 2004 NCZ042-043-073>078-083>086-088-089-232330- ANSON NC-CUMBERLAND NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC- MONTGOMERY NC-MOORE NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC- WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...CARTHAGE...CLINTON... FAYETTEVILLE...FORT BRAGG...GOLDSBORO...LAURINBURG...LILLINGTON... MOUNT OLIVE...RAEFORD...ROCKINGHAM...SANFORD...SMITHFIELD... SOUTHERN PINES...TROY AND WADESBORO 633 PM EDT WED JUN 23 2004 ...SCATTERED STRONG THUNDERSTORMS WILL MOVE EAST ACROSS THE REGION THROUGH 730 PM... SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST SOUTHEAST AT 25 MPH ACROSS THE SOUTHERN PIEDMONT... THE SANDHILLS... AND THE SOUTHERN COASTAL PLAIN OF CENTRAL NORTH CAROLINA THROUGH 730 PM. LOCATIONS AFFECTED BY SOME OF THE STRONGEST STORMS WILL INCLUDE BENSON... SMITHFIELD.. ERWIN... DUNN... HOFFMAN... FORT BRAGG... AND WADESBORO. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. REMEMBER... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE SOUTHERN COUNTIES OF CENTRAL NORTH CAROLINA UNTIL 9 PM. WSS
Special weather statement, Jun 23, 6:59 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 659 PM EDT WED JUN 23 2004 NCZ042-077-078-232330- HARNETT NC-JOHNSTON NC-WAYNE NC- 659 PM EDT WED JUN 23 2004 ...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...WAYNE AND HARNETT COUNTIES THROUGH 730 PM EDT... AT 659 PM EDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN EXTENDING ACROSS ANDERSON CREEK...ERWIN...DUNN...PARKERS HILL...BENTONVILLE AND GOLDSBORO. ALL OF THESE SHOWERS AND THUNDERSTORMS ARE SOUTH OF SMITHFIELD MOVING EAST AT 30 MPH. THESE STORMS ARE PRODUCING RAINFALL RATES OF OVER ONE INCH PER HOUR. MINOR FLOODING OF ROADS IS POSSIBLE ESPECIALLY ALONG ROADWAYS AND IN LOW LYING AREAS. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...OVERSHOT...BENTONVILLE...GRANTHAM....RAYNOR TOWN...STEVENS MILL AND GOLDSBORO. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS IS POSSIBLE. GUSTY WINDS OF 30 TO 40 MPH ARE ALSO POSSIBLE WITH THESE STORMS ALONG WITH DANGEROUS CLOUD-TO-GROUND LIGHTNING.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 3:16 PM EDT | Severe Thunderstorm Warning | RAH | Vance, Warren | 59 min |
| Jun 23, 3:45 PM EDT | Severe Thunderstorm Warning | RAH | Orange | 45 min |
| Jun 23, 4:13 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 62 min |
| Jun 23, 4:14 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 16 min |
| Jun 23, 4:19 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 26 min |
| Jun 23, 5:17 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 28 min |
| Jun 23, 7:06 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Richmond | 39 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.